Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 15, 2017, 11:39 PM CDT for Rice County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2017, 11:39 PM CDT (04:39 UTC)
- Expired
- May 16, 2017, 12:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
County Rice County, MN
The radar
The Minneapolis radar (KMPX), 68 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834
WWUS83 KMPX 160439
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1139 PM CDT MON MAY 15 2017
MNZ076-077-160515-
Le Sueur-Rice-
1139 PM CDT MON MAY 15 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LE SUEUR AND
SOUTHWESTERN RICE COUNTIES...
At 1138 PM CDT, a strong thunderstorm was located over Waterville, or
12 miles west of Faribault, moving northeast at 25 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Faribault, Waterville, Morristown, Warsaw and Faribault Airport.
This includes Interstate 35 between mile markers 52 and 62.
LAT...LON 4423 9362 4439 9330 4423 9324 4419 9346
4420 9360
TIME...MOT...LOC 0438Z 243DEG 22KT 4422 9353
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 15, 7:45 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 15, 7:45 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Twin Cities/Chanhassen MN 745 PM CDT Mon May 15 2017 .MESOSCALE DISCUSSION... Issued at 745 PM CDT Mon May 15 2017 The WRF-NMM has been handling convection very well today. The forecast was updated to trend more toward that solution overnight and Tuesday. A compact MCS over far northeast Iowa will continue tracking to the ESE this evening. Little additional activity is expected to develop until the LLJ strengthens after 10 pm to 50 kts over eastern Nebraska. Very steep mid level lapse rates over 8C/km are in place across southern MN with MUCAPE as high as 3500-4000 J/kg over northern Iowa. Expecting rapid thunderstorm development by late evening along a line from Redwood Falls to Mankato and the south metro before activity lifts north and weakens overnight. There could be some training with these cells given their orientation to the mean flow contributing to a heavy rain/flood threat, unless the cells become bowing segments as they mature. 500 mb flow will weaken with time, which could limit the overall severe threat, however the ample instability and the strong LLJ should be enough for a somewhat appreciable large hail threat overnight. Most of Tuesday should be dry and firmly in the warm sector. Mid levels will dry and clouds should scatter by mid morning. Gusty south southwest winds to 30 mph will result in good mixing and 925 mb temps of +25C should allow many areas over southern MN to reach the upper 80s or lower 90s. Updated grids to account for recent trends will be posted shortly. && .SHORT TERM...(This evening through Tuesday) Issued at 315 PM CDT Mon May 15 2017 Surface analysis this afternoon shows a surface low nearly atop the intersection of I-90 and I-35 in southern MN with a quasi- stationary front wobbling over and south of the MN/IA border and extending west through Nebraska and southeast into IL/IN. Aloft, a deep ridge axis is aligned nearly due N-S from eastern WI through the middle and lower Mississippi River Valley region. This puts the WFO MPX coverage area within southwesterly flow and able to receive plenty of moisture from the deep south. Plenty of convection slid east over nearly the entire coverage area late morning through this afternoon due in large part to convergence along/north of the front which was further north within the MPX area earlier in the day and due to a few small shortwave buckles within the larger H7-H5 flow. Though the area was able to avoid severe weather, a few smaller hail reports came out of the thunderstorms. In the wake of the storms, a sizable cold pool developed over eastern SD and NE which has since shifted ENE over much of the MPX area, helping to produce much cooler temperatures across the area for the rest of this afternoon. With much more stable air in place, only scattered showers over southern and eastern portions of the coverage area will persist going into this evening. The front to the south is expected to make a better surge to the north during the early morning hours, aided by the exiting ridge and additional shortwave disturbances from the southwest. As the front lifts north, another round of showers/thunderstorms is expected to develop by around midnight in southern MN then continue to drift north through the early morning hours. There is still some potential for these storms to be strong-to-severe with hail and strong winds in the vicinity of the low level jet with continued steep lapse rates in place. These storms are then expected to lift north of the area by late Tuesday morning, making the area once again worked over, producing a lull in the action until late afternoon/evening Tuesday. Even if not severe, storms will still be capable of small hail, gusty winds and brief heavy downpours (owing to PWATs still around 1.5 inches). As for temperatures, with the convection expected to exit by late morning followed by partial afternoon clearing, the northward movement of the warm front along with the timing of the convection should allow for better warming. Will continue to look for highs to hit the upper 70s to lower 80s tomorrow (just a matter of the hourly path to get to those values which will be better resolved as the convection trend evolves). .LONG TERM...(Tuesday night through Monday) Issued at 315 PM CDT Mon May 15 2017 By tomorrow evening, the cap will be eroding as the 700-800mb level cools, which will lead to the development of additional thunderstorms along the frontal zone and in the warm sector from southwest MN to northeast MN. There is potential for isolated to scattered severe storms, we do not anticipate widespread severe potential with this. That is much more likely across parts of TX/OK/KS tomorrow/tomorrow night, which could limit our instability. In addition, jet level winds will be stronger in those areas, where we will be limited by comparatively weaker deep layer shear. Still, clusters of strong storms with isolated to scattered severe hail and possibly damaging winds but confidence is rather low because the activity across the plains could hamper our instability. So, heavy rainfall then becomes the concern with the frontal boundary draped across our area and a moist boundary layer with dew points in the 60s at the surface. Individual storm cells should be moving but redevelopment along the frontal convergence zone means that the speed of the front is the more relevant in terms of flood potential. But, PWATs will be a modest 1.25" or so, and the nose of the low level jet will be primarily to our south/east hence moisture transport will max out in those areas. More widespread rains will come Wednesday/Wednesday night as the actual low finally ejects and moves northeast through the upper Mississippi Valley. The concern for severe weather is low with this period with the rainfall amounts being more of a concern. Widespread 1-2" or rain after the previous couple days of rain still look to lead to totals in the 2-4" range between today and Thursday morning. Instability starts shifting off to our east Wednesday afternoon through the night. We may still have some showers lingering in cyclonic flow on Thursday morning but should be dry by the afternoon as dry northerly flow pushes in behind the departing system. Another low pressure system across the four corners region by Thursday will start lifting out towards us and bring chances for rain for Friday through Sunday. Meanwhile, low level Thursday- Friday will bring cooler air into the region that will linger through the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 745 PM CDT Mon May 15 2017 VFR conditions outside of thunderstorms. Dry until about 03Z, then showers and thunderstorms will begin developing across southern MN. They will build northward on a low level jet overnight, likely impacting all the TAF locations. Best chances for strong/severe thunderstorms will be after 04Z from RWF-MSP-RNH-EAU with decreasing intensity to the north. South winds will be gusty Tuesday, possibly up to 35 kt across southern MN and into western WI. KMSP...Best chance for thunderstorms tonight will be between 04-10Z and a TEMPO has been included to account for that. Tuesday will be mostly dry and breezy, but additional storms will develop Tuesday evening. /OUTLOOK FOR KMSP/ Wed...Mainly VFR. SHRA/TSRA expected. Occasional MVFR/IFR In SHRA/TSRA. Wind SE 5-10 kts. Thu...Mainly VFR. Chc MVFR/-SHRA in the morning. Winds N 10-15 kts. Fri...Mainly VFR. Chance SHRA/TSRA with MVFR. Winds NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && MESOSCALE...BORGHOFF SHORT TERM...JPC LONG TERM...SPD AVIATION...BORGHOFF
Hazardous weather outlook, May 15, 2:34 PM CDT, 9 hours 5 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 234 PM CDT Mon May 15 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 161800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 234 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms will continue to push east over eastern Minnesota into western Wisconsin through the rest of the afternoon hours. Another round of thunderstorms is expected during the early morning hours, lasting through daybreak Tuesday. Severe thunderstorms will be possible across central and southern Minnesota into western Wisconsin overnight. Large hail and damaging winds are the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Several rounds of thunderstorms are expected Tuesday through Wednesday. Some thunderstorms may be severe Tuesday through Wednesday. Heavy rainfall is also possible along with flash flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed overnight.
In the hours before
Local storm report, May 15, 10:29 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL OWATONNA 44.08N 93.22W
05/15/2017 E0.88 INCH STEELE MN TRAINED SPOTTER
&&Local storm report, May 15, 11:10 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1110 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL JANESVILLE 44.12N 93.71W
05/15/2017 M0.75 INCH WASECA MN TRAINED SPOTTER
&&Special weather statement, May 15, 11:11 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1111 PM CDT MON MAY 15 2017
MNZ084-160445-
Waseca-
1111 PM CDT MON MAY 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASECA COUNTY...
At 1111 PM CDT, a strong thunderstorm was located over Janesville, or
15 miles east of Mankato, moving east at 25 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Waseca, Janesville and Smiths Mill.
This includes U.S. Highway 14 between mile markers 144 and 154.
LAT...LON 4410 9376 4414 9377 4420 9357 4420 9341
4419 9340 4409 9341
TIME...MOT...LOC 0411Z 252DEG 20KT 4412 9369
BORGHOFFLocal storm report, May 15, 11:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1125 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 1 N OWATONNA 44.09N 93.23W
05/15/2017 M1.75 INCH STEELE MN BROADCAST MEDIA
&&Local storm report, May 15, 11:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1127 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 1 NE OWATONNA 44.09N 93.21W
05/15/2017 M1.25 INCH STEELE MN PUBLIC
&&Special weather statement, May 15, 11:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1139 PM CDT MON MAY 15 2017
MNZ076-077-160515-
Le Sueur-Rice-
1139 PM CDT MON MAY 15 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LE SUEUR AND
SOUTHWESTERN RICE COUNTIES...
At 1138 PM CDT, a strong thunderstorm was located over Waterville, or
12 miles west of Faribault, moving northeast at 25 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Faribault, Waterville, Morristown, Warsaw and Faribault Airport.
This includes Interstate 35 between mile markers 52 and 62.
LAT...LON 4423 9362 4439 9330 4423 9324 4419 9346
4420 9360
TIME...MOT...LOC 0438Z 243DEG 22KT 4422 9353
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:53 PM CDT | Special Weather Statement | MPX | Faribault | 37 min |
| May 15, 9:32 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 43 min |
| May 15, 9:55 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 35 min |
| May 15, 10:04 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 56 min |
| May 15, 10:25 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 26 min |
| May 15, 11:11 PM CDT | Special Weather Statement | MPX | Waseca | 34 min |
| May 16, 1:18 AM CDT | Special Weather Statement | MPX | Rice | 42 min |
| May 16, 3:05 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 55 min |
| May 16, 3:47 AM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Stevens, Swift | 28 min |
| May 16, 4:20 AM CDT | Special Weather Statement | MPX | Kandiyohi, Stearns | 55 min |
| May 16, 5:06 AM CDT | Special Weather Statement | MPX | Brown, Martin, Redwood, Watonwan | 84 min |
| May 16, 2:54 PM CDT | Flash Flood Watch | MPX | Faribault, Freeborn, Goodhue, Rice, Steele, Waseca | 12 hr |
| May 16, 3:04 PM CDT | Special Weather Statement | MPX | Rice | 26 min |
| May 16, 3:27 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 48 min |
| May 16, 4:06 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 39 min |
| May 16, 4:38 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 52 min |
| May 16, 5:32 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 43 min |
| May 16, 5:42 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 33 min |
| May 16, 6:16 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 44 min |
| May 16, 6:58 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 47 min |
| May 16, 4:01 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 44 min |
| May 16, 4:39 PM CDT | Tornado Warning | MPX | Barron, Polk | 51 min |
| May 16, 4:55 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 65 min |
| May 16, 5:05 PM CDT | Tornado Warning | MPX | Barron | 55 min |
| May 16, 5:28 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Saint Croix | 47 min |
| May 16, 5:37 PM CDT | Tornado Warning | MPX | Rusk | 38 min |
| May 16, 6:01 PM CDT | Tornado Warning | MPX | Rusk | 59 min |
| May 16, 6:10 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Rusk | 65 min |
| May 16, 6:14 PM CDT | Tornado Warning | MPX | Chippewa | 35 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.